Search
  • ESSEX FREE PRESS

OPP Officers save over 200 lives by administering naloxone

-There has been a 38 percent increase in overdose occurrences-

submitted to EFP

The Ontario Provincial Police (OPP) has saved 210 lives by administering naloxone, since frontline officers were equipped in September 2017. The opioid crisis continues to affect people from communities across Ontario, which is evident from the continued increase in opioid-related overdoses, as well as the number of occurrences where officers have had to administer naloxone to save a life.

  Key statistical information on opioid-related overdoses and naloxone administration from September 2017 to February 2021 (these numbers are a reflection of the OPP Niche Records Management database only, as of February 3, 2021) includes:

  • The majority, 68 per cent, of naloxone recipients were male and 32 per cent were female.

• The average age of naloxone recipients was 34.8 for females and 35.5 for males.

• Most incidences occurred inside a residence.

• The majority of opioid-related overdoses occurred in OPP’s Central and West Regions.

• There was a 38 per cent increase in overdose occurrences attended by the OPP from 2019 to 2020.

  The OPP continues to provide victims with referrals to community specific resources and advising the public about harmful substances. See www.opp.ca/opioids for more information. Additional details as well as an officer’s experience with administering naloxone can be found at www.opp.ca/news.

  The OPP has created a framework to support those individuals suffering from substance use disorder, while holding drug traffickers, who cause these overdoses, accountable. Since 2016, the OPP has investigated 23 occurrences, where charges have been laid for Manslaughter and/or Criminal Negligence Causing Death in relation to fatal overdoses.

  “People from every age group and every socioeconomic background continue to be affected by opioids in Ontario. Since 2017, the OPP has saved more than 200 lives by administering naloxone. The Good Samaritan Drug Overdose Act can protect you - if you see an overdose, please call 9-1-1. You can help save a life, too,” Commissioner Thomas Carrique, Ontario Provincial Police, stated.

  “At the core of our response to the opioid crisis is the Good Samaritan Drug Overdose Act. If you witness someone experiencing an overdose, please dial 9-1-1 and if you can, stay with the victim to provide support. You could make a difference and save a life,” Superintendent Bryan MacKillop, Director, Organized Crime Enforcement Bureau for the Ontario Provincial Police, added.

According to www.opp.ca/opioids, opioids are used to relieve and manage pain, and should only be taken under the direction and care of a physician. “When abused, these medications – such as oxycodone, morphine, hydromorphone and fentanyl – can lead to addiction, overdose and even death,” the website states.

The website added that illicit synthetic opioid powders (such as fentanyl and carfentanil) are now being used or disguised within other illicit drugs to enhance profits, putting users at risk.

It also highlights signs of an opioid overdose:

• Difficulty walking, talking, or staying awake

• Blue lips or nails

• Very small pupils

• Cold and clammy skin

• Dizziness and confusion

• Extreme drowsiness

• Choking, gurgling, or snoring sounds

• Inability to wake up, even when shaken or shouted at

• Slow, weak or no breathing

It advises if you, or a friend, experience any of these symptoms, to call 911. The website, www.opp.ca/opioids, also provides numerous links for additional information or where individuals can seek out help, including: kidshelpphone.ca/, cmha.ca, and www.camh.ca.